Alert archive / Illinois / Freeze Warnings in 2014

Freeze Warning 2, NWS St. Louis, MO

April 15, 20149 counties in Illinois; 8 counties in Missouri

NWS St. Louis, MO issued this freeze warning at Apr 15, 2014, 3:39 PM CDT for 9 counties in Illinois; 8 counties in Missouri. It took effect at Apr 16, 2014, 1:00 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2014, 3:39 PM CDT (20:39 UTC)
In effect from
Apr 16, 2014, 1:00 AM CDT
Expired
Apr 16, 2014, 3:47 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO

Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Crawford County, MO, Iron County, MO, Jefferson County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 76 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

234 
WWUS73 KLSX 152039
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
339 PM CDT TUE APR 15 2014

ILZ069-070-074-079-101-102-MOZ065-072>075-084-085-099-161200-
/O.UPG.KLSX.FR.Y.0001.140416T0600Z-140416T1400Z/
/O.NEW.KLSX.FZ.W.0002.140416T0600Z-140416T1400Z/
CLINTON IL-CRAWFORD MO-IRON MO-JEFFERSON MO-MADISON MO-MARION IL-
MONROE IL-RANDOLPH IL-REYNOLDS MO-ST. CLAIR IL-ST. FRANCOIS MO-
STE. GENEVIEVE MO-WASHINGTON IL-WASHINGTON MO-
INCLUDING THE CITIES OF...BELLEVILLE...CHESTER...FARMINGTON...
SALEM
339 PM CDT TUE APR 15 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY. THE
FROST ADVISORY IS NO LONGER IN EFFECT.

* TIMING...FREEZING TEMPERATURES ARE EXPECTED LATE TONIGHT.

* TEMPERATURES...AROUND 30 DEGREES.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

ILZ060-064-065-161200-
/O.NEW.KLSX.FZ.W.0002.140416T0600Z-140416T1400Z/
BOND IL-FAYETTE IL-MONTGOMERY IL-
INCLUDING THE CITIES OF...LITCHFIELD...VANDALIA
339 PM CDT TUE APR 15 2014

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY.

* TIMING...FREEZING TEMPERATURES ARE EXPECTED LATE TONIGHT.

* TEMPERATURES...AROUND 30 DEGREES.

* IMPACTS...SENSITIVE PLANTS MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL
INTERESTS IN THE WARNED AREA ARE ADVISED TO PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$

BRITT
1 follow-up statement
412 
WWUS73 KLSX 160847
NPWLSX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
347 AM CDT WED APR 16 2014

ILZ060-064-065-069-070-074-079-101-102-MOZ065-072>075-084-085-099-
161000-
/O.CAN.KLSX.FZ.W.0002.000000T0000Z-140416T1400Z/
BOND IL-CLINTON IL-CRAWFORD MO-FAYETTE IL-IRON MO-JEFFERSON MO-
MADISON MO-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
REYNOLDS MO-ST. CLAIR IL-ST. FRANCOIS MO-STE. GENEVIEVE MO-
WASHINGTON IL-WASHINGTON MO-
INCLUDING THE CITIES OF...BELLEVILLE...CHESTER...FARMINGTON...
LITCHFIELD...SALEM...VANDALIA
347 AM CDT WED APR 16 2014

...FREEZE WARNING IS CANCELLED...

TEMPERATURES ACROSS THE WARNED AREA ARE NO LONGER EXPECTED TO
REMAIN BELOW FREEZING...THEREFORE THE NATIONAL WEATHER SERVICE IN
ST LOUIS HAS CANCELLED THE FREEZE WARNING. SOME FROST MAY STILL
OCCUR ACROSS THIS AREA. 

$$

KANOFSKY

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Apr 15, 12:49 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 15, 12:49 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 PM CDT Tue Apr 15 2014

.SHORT TERM:  (Through Late This Afternoon)
Issued at 314 AM CDT Tue Apr 15 2014

Ongoing Freeze Warning still looks on track to expire at 9am.
Despite the cold start, temperatures should climb into the 40s and
50s today. Initially NW winds expected to briefly become lgt/var
today with the passage of a surface ridge, then turn southerly
around the back side of the high.

Kanofsky

.LONG TERM:  (Tonight through Monday)
Issued at 314 AM CDT Tue Apr 15 2014

Next forecast issue to consider is whether new frost/freeze
headlines are needed for tonight. The surface high will be located
east of the area and wind speeds will be increasing after 06-09z
due to the tightening pressure gradient ahead of a developing
surface low over NE/SD. This means that ideal radiational cooling
conditions will not be present over most of the area. Overnight
lows should be a few degrees warmer than last night (approximately
in the low to mid 30s) with dew points in the low to mid 20s.
Since low-lying areas in the southeastern CWA will probably
decouple early in the evening (under lingering influence of the
departing surface high) and not experience the increased wind
speeds after 06-09z that would interfere with frost formation, a
Frost Advisory looks appropriate for those parts of the
southeastern CWA tonight.

Look for warm and breezy conditions on Wed due to the tightening
pressure gradient ahead of a developing surface low over SD/NE.
Models do not show as much of a secondary low over the OK/TX
panhandles compared to solutions from 24hrs ago, which produces a
different set of solutions for the movement of frontal boundaries
across the central CONUS for Thu-Sat. This variability leads to
continued low confidence in the forecast for Thu-Sat.
Precipitation is possible on Thu night into Fri as a vort max
moves across the region and interacts with moisture being drawn
northward, however one area of model disagreement is exactly how
many vorticity maxima might move across the region during this
time. Models depict another system which could bring precipitation
to the area on Sunday/Sunday night.

Kanofsky

&&

.AVIATION:  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1237 PM CDT Tue Apr 15 2014

Dry, VFR conditions will prevail for the forecast period. West-
northwest winds today will become light/variable as the surface
ridge shifts east across the area, prior to backing to the south
and becoming strong and gusty Wednesday ahead of the next system
taking shape over the plains. The only concern tonight is the
possibility of LLWS at KUIN and KCOU as the low-level jet ramps up
during the late overnight and early morning. However, shear looks
marginal, thus have not mentioned in the TAF at this time.

Specifics for KSTL: Dry, VFR conditions expected to prevail
through the period. West-northwest winds will become light during
mid- to late afternoon as the ridge axis shifts across the area.
Overnight, the winds will begin to back to the south, increasing
in speed and becoming gusty Wednesday. Scattered diurnal cumulus
will clear tonight, with only high clouds expected on Wednesday.

JP

&&

.CLIMATE:

RECORD LOWS FOR 4/15:

STL - 27 IN 1928
COU - 25 IN 1928
UIN - 24 IN 1928
FAM - 24 IN 1928

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FROST ADVISORY from 1 AM to 9 AM CDT Wednesday FOR Crawford MO-
     Iron MO-Jefferson MO-Madison MO-Reynolds MO-St. Francois MO-
     Ste. Genevieve MO-Washington MO.

IL...FROST ADVISORY from 1 AM to 9 AM CDT Wednesday FOR Clinton IL-
     Marion IL-Monroe IL-Randolph IL-St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 15, 9:25 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT TUE APR 15 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
925 AM CDT TUE APR 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A FROST ADVISORY IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS
BECAUSE SENSITIVE PLANTS CAN BE DAMAGED WHEN FROST OCCURS DURING
THE GROWING SEASON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FROST ADVISORY IS IN EFFECT THROUGH 9 AM ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

JP

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:35 AM CDTFrost AdvisoryLSXClinton, Marion, Monroe, Randolph, Saint Clair, Washington12 hr
Apr 15, 4:00 PM CDTFire Weather WatchLSXAudrain, Boone, Callaway, Cole, Knox, Moniteau and 2 more12 hr

Nearby

Freeze Warnings in Illinois, 2014Freeze Warnings in Missouri, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.